Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2016, 3:31 AM CDT for Walton County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 3:31 AM CDT (08:31 UTC)
- Expired
- May 20, 2016, 4:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:15 AM CDT | TSTM WND DMG | 4 Sse Freeport, FL | TREE DOWN AT NEAR INTERSECTION OF STILLWATER ROAD AND PINELOG STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
260
WUUS52 KTAE 200831
SVRTAE
FLC131-200930-
/O.NEW.KTAE.SV.W.0124.160520T0831Z-160520T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM CDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 430 AM CDT
* AT 331 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BAKER...OR 9 MILES SOUTHWEST OF CRESTVIEW...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...SANTA ROSA BEACH...UNION...
LIBERTY...FREEPORT...PAXTON...VILLA TASSO...PLEASANT HILL...PINEY GROVE...
TURQUOISE BEACH...BLUE MOUNTAIN BEACH...POND CREEK...LAKEWOOD...GRAYTON
BEACH...GASKIN...OAKWOOD HILLS...PLEASANT RIDGE...CENTER RIDGE AND FOX
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3099 8639 3099 8604 3029 8602 3038 8634
3042 8631 3040 8629 3040 8623 3043 8625
3043 8624 3038 8612 3043 8612 3044 8616
3047 8613 3048 8614 3047 8614 3046 8619
3050 8620 3048 8622 3046 8639
TIME...MOT...LOC 0831Z 257DEG 37KT 3068 8670
HAIL...<.75IN
WIND...70MPH
$$
1-WESTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:43 AM CDT, 48 minutes earlier.
Area forecast discussion, May 20, 2:43 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 343 AM EDT FRI MAY 20 2016 ...Severe Storms Possible Today... .NEAR TERM [Through Today]... As of 06Z an MCS was located over south Mississippi with a bowing line of thunderstorms out ahead. Expect the leading edge of storms to arrive around around 09Z. The HRRR has the best handle on the system and timing has the line reaching the eastern part of the CWA by early afternoon. So far the system is holding together, but models show the line weakening as it reaches Tallahassee. The MCS has produced winds gusts up to 70 mph in south Louisiana,and with plenty of instability in place, expect the potential for damaging winds to continue. Highs will range from the upper 70s in southeast Alabama to the upper 80s in the Big Bend. .SHORT TERM [Tonight Through Sunday]... The upper trough over the Great Plains will merge with a northern stream trough as it progresses eastward with amplification of the trough occurring east of the area on Sunday. The mesoscale vortex associated with this morning's MCS will maintain itself as it tracks east along a stationary front. It will actually lift the boundary northward a bit keeping the region in a moist unstable air mass. The extent of convection this evening will depend on how much the region is stabilized by the passage of the QLCS this morning. Considering the speed at which the boundary is moving, we believe that there will be time to destabilize later today. We therefore maintain likely PoPs for the evening hours. Shear will remain sufficient to support some severe storms with damaging winds the primary threat. The severe threat will linger into early Saturday across our southeast zones south of a line from roughly Valdosta to Tallahassee. A cold front will then bring a change in air mass Saturday night with noticeably less humid conditions expected for Sunday. .LONG TERM [Sunday Night Through Friday]... Most of this period will be rain-free with low humidity as high pressure dominates. Dew points will be down in the 50s into Tuesday and then gradually increase through the 60s after that. Morning lows will be in the lower 60s with highs in the mid to upper 80s for the beginning of the week. Look for upper 60s lows and upper 80s highs mid to late week. Slight chances for thunderstorms return for Thursday. && .AVIATION [Through 06Z Saturday]... LIFR conditions are expected at TLH and VLD with MVFR at all other terminals. Visibility will improve after sunrise. A line of strong thunderstorms will move through this morning with gusty winds possible. Expect storms to arrive at ECP by 11Z and spread east, reaching VLD by 17Z. && .MARINE... A squall line of severe thunderstorms is expected to enter the western waters before sunrise and gradually weaken as is races east at 40 to 45 knots. After these storms departs, winds will generally be onshore through tonight and then veer to westerly for Saturday. A cold front will cross the waters Saturday night swinging winds to offshore. Light onshore winds will then become reestablished early next week. && .FIRE WEATHER... There are no fire weather concerns for the next several days. && .HYDROLOGY... While there is the possibility for heavy rain today, the line of storms is moving very fast and unless it stalls, flash flooding should not be problem. Rivers have been running low, so river flooding is not a concern. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 84 71 87 67 86 / 70 50 30 20 0 Panama City 79 73 81 69 82 / 60 40 30 10 0 Dothan 80 68 85 62 82 / 80 60 20 10 0 Albany 82 68 85 63 82 / 90 70 30 10 0 Valdosta 84 69 86 65 84 / 70 60 40 20 0 Cross City 87 71 86 68 86 / 40 40 40 20 0 Apalachicola 80 73 83 69 83 / 50 40 30 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Weston SHORT TERM...Wool LONG TERM...Wool AVIATION...Weston MARINE...Wool FIRE WEATHER...Weston HYDROLOGY...Weston
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:51 AM CDT | Special Marine Warning | TAE | 114 min | |
| May 20, 4:30 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Walton, Washington | 60 min |
| May 20, 4:39 AM CDT | Special Marine Warning | TAE | 96 min | |
| May 20, 5:29 AM CDT | Special Weather Statement | TAE | Bay, Calhoun, Gulf, Jackson, Liberty, Washington | 61 min |
| May 20, 5:42 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 4 more | 63 min |
| May 20, 6:02 AM CDT | Special Marine Warning | TAE | 118 min | |
| May 20, 6:31 AM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Liberty, Wakulla | 74 min |
| May 20, 7:39 AM CDT | Special Weather Statement | TAE | Jefferson | 51 min |
| May 20, 7:42 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 7:57 AM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor | 63 min |
| May 20, 8:39 AM CDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 62 min |
| May 20, 10:12 AM CDT | Rip Current Statement | TAE | Gulf | 13 hr |
| May 20, 10:41 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 12:28 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 2:21 PM CDT | Special Marine Warning | TAE | 114 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.